Michigan, 2021High Wind and Strong Wind in Michigan, November 11, 2021
November 11, 2021 · NWS MQT · 5 events in 5 counties and zones
Strong winds from a deepening storm system tracking across the Upper Great Lakes produced power outages over portions of Keweenaw, Luce, Alger and Marquette counties on the 11th.
Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $13,000
- Crop damage
- None recorded
- Events
- 5
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Strong winds from a deepening storm system tracking across the Upper Great Lakes produced power outages over portions of Keweenaw, Luce, Alger and Marquette counties on the 11th.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Marquette, MI wrote its last area forecast discussion before the first event at Nov 11, 6:29 AM EST, 1 hour 31 minutes earlier.
Area forecast discussion, Nov 11, 6:29 AM EST, 1 hour 31 minutes before
Area Forecast Discussion
National Weather Service Marquette MI
629 AM EST Thu Nov 11 2021
.SHORT TERM...(Today and tonight)
Issued at 355 AM EST THU NOV 11 2021
The first stages of the well-advertised fall storm are already in
progress early this morning. MSAS analyses indicated the surface low
deepened about 1 mb/hr over the past five hours and the 08z analysis
indicated a 999 mb east of Rochester, MN. Pressure falls around 1
mb/hr are expected to continue until the cyclone reaches peak
intensity late this afternoon near Duluth, MN.
As of 08z a warm front is lifting north across Upper Michigan with a
broad area of rain showers along the front. Gales are already being
observed over portions of Lake Superior and winds are expected to
steadily strengthen this morning, especially south of the warm
front. There appears to be a lull in rainfall between the warm and
cold fronts, mainly across the eastern 2/3rds. However, moist
upslope flow off Lake MI seems likely to result in steady drizzle
across the higher elevations with drier conditions farther east. The
drier boundary layer across the east should more efficiently mixing
strong winds to the surface and decided to issue a wind advisory to
account for that potential.
Another round of widespread rain showers is expected as the cold
front track from southwest to northeast across our CWA this
afternoon and evening. Precipitation ends quickly behind the cold
front passage as the dry slot moves overhead. Some drizzle or
flurries can't be ruled out Thursday night, but most places should
be dry most of the time. Winds are expected to shift southwesterly
and quickly weaken behind the cold front with cold air advection
quickly cools temperatures into the mid-30s.
.LONG TERM...(Friday through Wednesday)
Issued at 405 AM EST THU NOV 11 2021
By Friday morning the low pressure system will have occluded,
positioned over nw WI. It will begin its trek up to James Bay,
arriving there by Saturday morning. The upper level low pressure
will park itself over James Bay and continue to influence our
weather through Monday as shortwaves rotate around the upper low.
Additionally, low pressure will come onshore from the Gulf of Alaska
with one or two shortwaves developing as it moves across the Rockies
into northern Saskatchewan. This shortwave will drop southeast
and move across the upper Great Lakes Sunday, interacting and
phasing with a shortwave dropping south on the west side of the
James Bay system. This will bring at enhancement to the lake
effect pcpn Saturday night into Sunday.
One challenge with the forecast is high temperatures. The NBM seems
to be too warm, likely due to the pattern change vs the bias
correction. Followed the day shifts forecast with using the 50th
percentile for MaxT which generally keeps the highlands and west
near or below freezing with mid 30s in the east. Precip types were
another challenge, much like the last lake effect event two weekends
ago. Overall felt the mention of snow from the blended solution was
too low. With 850mb-sfc deltaTs of -14C to -18C, inversion heights
upwards of 10 kft and convergent flow feel the intensity of the
showers should be enough for wet bulb cooling keeping snow mixed in
during the daytime hours even in areas near the shore that are in
the upper 30s outside of pcpn occuring. With the arrival of the next
shortwave late Saturday night expect enough reinforcing cold air for
all snow over the land areas Saturday night and Sunday night.
Current forecast for snowfall Friday night is a few inches in the
nnw lake effect wind belts. This seems reasonable with the bands
being more transient. As the next shortwave approaches Saturday
night the winds will back to the north with increasing convergence
over the lake. This could be a favorable setup for a few more
dominant snow bands to set up with the potential for several
inches of snowfall with these bands in the n wind lake effect wind
belts. Winter weather headlines might be needed for this period.
Lake effect winds down for Monday but the pattern remains
progressive with ridging on Tuesday giving way to another trough and
cold front for Wednesday. At this time it appears there could be
at least some precipitation with the front with lake effect
showers developing in its wake.
.Marine...
High pressure will result in winds below 20 kts though Wed
afternoon. On Wed night into Thu, a sfc low will develop in the
Central Plains and deepen as it lifts ne into the region on Thu.
There is still uncertainty in the track of the system, however,
southeast gales are likely across the central and east Wed night and
Thu, with storm force gusts possible Thu. Over the west confidence
in gales and wind direction is lower due uncertainty in the track of
the sfc low, with some solution tracking it right over the west
portion of the lake before quickly weakening. This system will
become slow moving and hang around through the weekend with
prevailing winds around 30kt, eventually becoming northerly.
&&
.AVIATION...(For the 12Z TAFS through 12Z Friday morning)
Issued at 629 AM EST THU NOV 11 2021
MVFR and IFR conditions are expected through the TAF period. A cold
front will spread another round of rain from sw to ne across the
area through the day. Expect IFR vis/cigs with this band of rain.
The front will exit the area this evening with conditions improving
to MVFR. A strong low level jet will result in LLWS until later this
morning when the jet winds over the terminals weaken a bit and sfc
winds pick up.
&&
.MARINE...(For the 4 AM Lake Superior forecast issuance)
Issued at 355 AM EST THU NOV 11 2021
Active pattern setting up with a storm coming onto Lake Superior
today and tonight with southeast storm force gusts to 55 knots
except in the far west where gusts will be to 45 knots. A low
pressure system currently located near Rochester, MN is
strengthening as it tracks north near the MS River Valley. This
strong low pressure stalls as it reaches peak intensity near Duluth,
MN this evening. A low pressure trough shifts east across Lake
Superior with 20-30 knot north/northwesterly winds spreading west-to-
east Friday night into Saturday night. North to northwest winds of
15 to 25 kts are expected to continue across the lake until Monday.
High waves should cool Lake Superior temperatures a few degrees,
perhaps from 10C to 7C by Fri.
&&
.MQT WATCHES/WARNINGS/ADVISORIES...
Upper Michigan...
Wind Advisory until 7 PM EST this evening for MIZ006-007-013-014-
085.
Wind Advisory until 7 PM EST this evening for MIZ001-003.
Lakeshore Flood Advisory until 7 PM EST this evening for MIZ001-
003.
Lakeshore Flood Advisory until 4 PM EST this afternoon for
MIZ014.
Lakeshore Flood Advisory until 2 PM EST this afternoon for
MIZ013.
Lake Superior...
Storm Warning until 7 PM EST this evening for LSZ244-245-249>251-
263>267.
Gale Warning until 7 PM EST /6 PM CST/ this evening for LSZ162-
240>243-246>248.
Lake Michigan...
Gale Warning until 7 PM EST this evening for LMZ248-250.
Gale Warning until 4 PM EST this afternoon for LMZ221.
&&
SHORT TERM...EK
LONG TERM...NL
AVIATION...NL
MARINE...EKHazardous weather outlook, Nov 11, 5:01 AM EST, 2 hours 59 minutes before
Hazardous Weather Outlook
National Weather Service Marquette MI
501 AM EST Thu Nov 11 2021
MIZ002-004-005-009>011-084-121015-
Ontonagon-Baraga-Marquette-Gogebic-Iron-Dickinson-
Southern Houghton-
501 AM EST Thu Nov 11 2021 /401 AM CST Thu Nov 11 2021/
This Hazardous Weather Outlook is for portions of western Upper
Michigan and central Upper Michigan.
.DAY ONE...Today and Tonight
East to southeast winds could gust up to 40 mph. The strong winds
could cause isolated power outages and break a few tree limbs.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday
Lake effect snow showers will result in a few inches of
accumulation Friday night with some snow or slush covered roads,
especially at higher elevations. Additional lake effect snow
accumulations are expected through Sunday night.
.SPOTTER INFORMATION STATEMENT...
Spotters are encouraged to report any observed wind damage to the
National Weather Service in Marquette. The public may also submit
reports to the National Weather Service via phone, on our
website, or through Facebook or Twitter.
MIZ001-003-121015-
Keweenaw-Northern Houghton-
501 AM EST Thu Nov 11 2021
This Hazardous Weather Outlook is for portions of western Upper
Michigan.
.DAY ONE...Today and Tonight
East to southeast winds over the Keweenaw Peninsula today will
gust up to 55 mph. The strong winds could cause sporadic power
outages and break some tree limbs. See the latest Wind Advisory
for further details.
Large waves may cause minor lakeshore flooding and beach erosion
on the eastern shoreline of the Keweenaw Peninsula. See the latest
Lakeshore Flood Advisory for more details.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday
Lake effect snow showers will result in a few inches of
accumulation Friday night with some snow or slush covered roads,
especially at higher elevations. Additional lake effect snow
accumulations are expected through Sunday night.
.SPOTTER INFORMATION STATEMENT...
Spotters are encouraged to report any observed wind damage or
beach erosion to the National Weather Service in Marquette. The
public may also submit reports to the National Weather Service via
phone, on our website, or through Facebook or Twitter.
MIZ006-007-013-014-085-121015-
Alger-Luce-Delta-Southern Schoolcraft-Northern Schoolcraft-
501 AM EST Thu Nov 11 2021
This Hazardous Weather Outlook is for portions of central Upper
Michigan.
.DAY ONE...Today and Tonight
East to southeast winds will gust up to 45 mph through the early
evening. The strong winds could cause sporadic power outages and
break a few tree limbs. See the latest Wind Advisory for further
details.
Strong winds will also build large waves on Lake Michigan and the
Bay of Green Bay which may lead to localized lakeshore flooding
and beach erosion along the Bay of Green Bay. See the latest
Lakeshore Flood Advisory for more details.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday
Lake effect snow showers could bring some snow accumulations to
the north and northwest lake effect wind belts Saturday night
through Monday morning.
.SPOTTER INFORMATION STATEMENT...
Spotters are encouraged to report any observed wind damage to the
National Weather Service in Marquette. The public may also submit
reports to the National Weather Service via phone, on our
website, or through Facebook or Twitter.
MIZ012-121015-
Menominee-
401 AM CST Thu Nov 11 2021
This Hazardous Weather Outlook is for portions of central Upper
Michigan.
.DAY ONE...Today and Tonight
East to southeast winds could gust up to 40 mph, in particular
near the Bay of Green Bay shoreline Thursday. The strong winds
could cause isolated power outages and break a few tree limbs.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday
No hazardous weather is expected.
.SPOTTER INFORMATION STATEMENT...
Spotters are encouraged to report any observed wind damage or
beach erosion to the National Weather Service in Marquette. The
public may also submit reports to the National Weather Service via
phone, on our website, or through Facebook or Twitter.
LSZ162-240>251-263>267-121015-
Lake Superior west of a line from Saxon Harbor WI to Grand
Portage MN beyond 5NM-Saxon Harbor WI to Black River MI-
Black River to Ontonagon MI-
Ontonagon to Upper Entrance of Portage Canal MI-
Upper Entrance of Portage Canal to Eagle River MI-
Eagle River to Manitou Island MI-
Manitou Island to Point Isabelle MI-
Point Isabelle to Lower Entrance of Portage Canal MI-
Lower Entrance of Portage Canal To Huron Islands MI Including
Keweenaw and Huron Bays-Huron Islands to Marquette MI-
Marquette to Munising MI-Munising to Grand Marais MI-
Grand Marais to Whitefish Point MI-
Lake Superior from Saxon Harbor WI to Upper Entrance to Portage
Canal MI 5NM off shore to the US/Canadian border including Isle
Royale National Park-
Lake Superior from Upper Entrance to Portage Canal to Manitou
Island MI 5NM off shore to the US/Canadian Border-
Lake Superior West of Line from Manitou Island to Marquette MI
Beyond 5NM from shore-
Lake Superior East of a line from Manitou Island to Marquette MI
and West of a line from Grand Marais MI to the US/Canadian Border
Beyond 5NM from shore-
Lake Superior from Grand Marais MI to Whitefish Point MI 5NM off
shore to the US/Canadian border-
501 AM EST Thu Nov 11 2021 /401 AM CST Thu Nov 11 2021/
This Hazardous Weather Outlook is for portions of Eastern Lake
Superior...Central Lake Superior and Western Lake Superior.
.DAY ONE...Today and Tonight
East to southeast storm force gusts up to 55 knots are expected
over much of Lake Superior through Thursday evening. Over the far
west, east to southeast gales up to 45 knots are possible early. A
few southwest gales up to 35 knots are possible over the western
lake late Thursday. See the latest Lake Superior marine forecasts
and Marine Weather Messages for further details.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday
No hazardous weather is expected.
.SPOTTER INFORMATION STATEMENT...
The need for weather spotter reports is not anticipated at this
time.
LMZ221-248-250-121015-
Green Bay North of line from Cedar River MI to Rock Island
Passage-Seul Choix Point to Point Detour MI-
5NM East of a line from Fairport MI to Rock Island Passage-
501 AM EST Thu Nov 11 2021
This Hazardous Weather Outlook is for portions of Northern Lake
Michigan.
.DAY ONE...Today and Tonight
Southeast gales of 35 to 40 knots are expected Thursday. See the
latest Marine Weather Messages for further details.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday
No hazardous weather is expected.
.SPOTTER INFORMATION STATEMENT...
The need for weather spotter reports is not anticipated at this
time.
NJL
Event by event
3 strong wind, 1 winter weather, 1 high wind. Local standard time, as filed.
Strong Wind, Keweenaw
- When
- November 11, 8:00 AM EST to 9:30 AM EST
- Where
- Keweenaw forecast zone
- Measured
- 43 kt (49 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Utility Company
- Coordinates
- 47.283, -88.212 (the zone’s center; the record gives no point)
The UPPCO outage map showed approximately 1000 customers without power in northern Keweenaw County, mostly between Eagle Harbor and Copper Harbor, due to strong winds on the morning of the 11th.
Winter Weather, Marquette
- When
- November 11, 9:00 AM EST to 11:00 AM EST
- Where
- Marquette forecast zone
- Property damage
- $3,000
- Reported by
- Utility Company
- Coordinates
- 46.663, -87.573 (the zone’s center; the record gives no point)
Utility company outage maps showed numerous customers without power along the Big Bay Road from near Sugar Loaf Mountain up to Big Bay due to strong winds on the morning of the 11th. There were also around 100 customers without power in the Little Lake area.
Strong Wind, Alger
- When
- November 11, 11:00 AM EST to 12:00 PM EST
- Where
- Alger forecast zone
- Measured
- 45 kt (52 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Utility Company
- Coordinates
- 46.451, -86.548 (the zone’s center; the record gives no point)
The Alger-Delta Co-op outage map showed numerous customers without power in and around Grand Marais due to strong winds on the morning of the 11th.
High Wind, Luce
- When
- November 11, 12:00 PM EST to 2:30 PM EST
- Where
- Luce forecast zone
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $4,000
- Reported by
- Department of Highways
- Coordinates
- 46.368, -85.509 (the zone’s center; the record gives no point)
The Luce County Road Commission observed numerous large trees downed across Luce County during the afternoon of the 11th due to strong east winds. The Cloverland Electric outage map showed approximately 300 customers without power west of Newberry and south of McMillan also due to the strong winds.
Strong Wind, Dickinson
- When
- November 11, 12:00 PM CST to 2:00 PM CST
- Where
- Dickinson forecast zone
- Measured
- 43 kt (49 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Utility Company
- Coordinates
- 46.009, -87.870 (the zone’s center; the record gives no point)
WE Energies outage map showed approximately 1000 customers without power in northern Dickinson County on the afternoon of the 11th due to strong winds.
- Strong Wind
- Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.
- Winter Weather
- Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heavy Snow in Minnesota, November 11 to 12, 20212 deaths · 2 injured · 3 events
- Tornadoes and Damaging Winds in Louisiana, November 11, 2021$95,000 · EF1 · 11 events
- Damaging Wind and Lightning Strikes in Arkansas, November 11, 2021$150,000 · 61 kt wind · 3 events
- Flooding in Oregon, November 11 to 12, 2021$60,000 · 5 events
- Wildfire and Heat in California, November 11 to 15, 2021$5,000 · 58 kt wind · 23 events
- High Wind in South Dakota, November 11 to 12, 202165 kt wind · 20 events
- High Wind in South Dakota, November 11 to 12, 202171 kt wind · 17 events
- High Wind in South Dakota, November 11 to 12, 202164 kt wind · 13 events
- Lightning Strike in Texas, November 11, 2021$15,000 · 1 event
- High Wind in North Dakota, November 11, 202158 kt wind · 8 events
- Blizzard in South Dakota, November 11 to 12, 20217 events
- Heavy Snow in Minnesota, November 11 to 12, 20214 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 989302, 989305, 989304, 989306, 989307.